UPDATES:HEARTBURN DRUG: PARKINSON’S LINK

The drug metoclopramide, used to treat heartburn and more serious stomach conditions, can bring on Parkinson’s like symptoms and possibly the disease itself, research has shown.


Metoclopramide users were three times as likely to be given the anti-Parkinson’s drug levodopa compared with non-users.


Doctors should be sure they are dealing with an actual case of Parkinson’s, rather than similar symptoms triggered by metoclopramide, researchers stress.


The risks of symptoms appearing increased with the dosage of metoclopramide. The risks stood at 3.3 times for doses of between 10 mg and 20 mg, but rose to 5.25 times with doses greater than 20 mg a day.


Symptoms included rigidity, tremor and bradykinesia (slowness of speech and movement). The use of levodopa will not help people who merely display symptoms of Parkinson’s without having the disease itself (JAMA, December 13, 1995).

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend